New Mexico, 2008

Hail in New Mexico, August 11, 2008

August 11, 2008 · NWS MAF · 1 event in 1 county or zone

An isolated severe thunderstorm developed over extreme northern portions of Lea County ahead of a southward moving upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated severe thunderstorm developed over extreme northern portions of Lea County ahead of a southward moving upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 11, 4:40 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 4:40 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT MON AUG 11 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
DESPITE THUNDERSTORM THAT JUST MOVED THROUGH MAF...THE SHOWER
ACTIVITY HAS BEEN GENERALLY DIMINISHING AND DO NOT EXPECT IT TO
AFFECT ANY OF THE OTHER TAF SITES. THE ONLY EXCEPTION COULD BE FST
SO WILL HAVE TO KEEP AN EYE ON THAT SITE. OTHERWISE VFR CONDITIONS
AND LIGHT NORTHEAST TO SOUTHEASTERLY WINDS ARE EXPECTED AT ALL
AREAS.

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT MON AUG 11 2008/

DISCUSSION...
LATE AFTERNOON SURFACE OBSERVATIONS ALONG WITH AREA RADARS SHOW THE
REMNANT FRONTAL BOUNDARY ORIENTED FROM NORTHWEST TO SOUTHEAST FROM
THE CENTRAL PERMIAN BASIN INTO WEST CENTRAL TEXAS...SOUTH OF SAN
ANGELO. WE EXPECT THIS BOUNDARY TO ACT AS A FOCUSING MECHANISM FOR
CONVECTION THIS AFTERNOON AND EVENING...BUT GIVEN WEAKER MID AND
UPPER LEVEL SUPPORT VS. YESTERDAY...POPS FOR THIS EVENING WILL BE
LOWER. HOWEVER...WE HAVE OPTED TO INCREASE POPS SLIGHTLY FOR THE
EVENING PERIOD AS THE SHORT RANGE MODELS AGREE THERE WILL BE SOME
CONVECTION AROUND. AS CONVECTION FORMS...LOW-LEVEL COLD POOLS SHOULD
HELP TO PUSH THE BOUNDARY SOUTHWARD...THUS WE WILL REDUCE POPS AFTER
06Z TONIGHT FOR AREAS NORTH OF A GUADALUPE MOUNTAINS TO MIDLAND
LINE. WE WILL OPT TO KEEP A 20-30% CHANCE OF THUNDERSTORMS IN THE
FORECAST AFTER MIDNIGHT FOR THE REMAINDER OF THE REGION. HEAVY
RAINFALL WILL CONTINUE TO BE THE MAIN CONCERN GIVEN WEAK WINDS ALOFT
AND ABUNDANT MOISTURE (1.8 INCHES OF PWAT ON KMAF 12Z SOUNDING).
WE WILL CONTINUE TO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK.
FOR TUESDAY...MOST AREAS SHOULD REMAIN DRY...EXCEPT FOR THE DAVIS
MOUNTAINS AND BIG BEND REGION WHERE OROGRAPHICS WILL AID IN
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. THE OTHER REGION THAT
MAY SEE ISOLATED CONVECTION WILL BE ACROSS NORTHERN LEA
COUNTY...WHERE STEEPER MID-LEVEL LAPSE RATES AND LOW-LEVEL
UPSLOPE FLOW COULD ALLOW ISOLATED THUNDERSTORMS TO DEVELOP. THE
FOCUS FOR CONVECTION CONTINUES TO REMAIN OUT WEST ON WEDNESDAY...
NAMELY ACROSS SOUTHEASTERN NEW MEXICO...CULBERSON COUNTY...DAVIS
MOUNTAINS AND BIG BEND REGION. AGAIN...FAVORED LAPSE RATES AND
WEAK LOW-LEVEL CONVERGENCE ALONG A SURFACE TROUGH WILL AID IN
AFTERNOON AND EVENING CONVECTION. A SIMILAR SETUP IS IN STORE FOR
THURSDAY AS NORTHWEST FLOW ALOFT MAY BRING SOME MID AND UPPER
LEVEL SUPPORT INTO THE REGION. FOR NOW...WILL KEEP POPS CONFINED
TO THE MOUNTAINS AND ADJACENT PLAINS. LATER SHIFTS MAY NEED TO
MONITOR FOR SPREADING POPS EAST INTO THE PLAINS. THE WEATHER
PATTERN IS EXPECTED TO BECOME INCREASINGLY ACTIVE LATE THIS WEEK
INTO THE WEEKEND AS THE MEDIUM RANGE GUIDANCE AGREE A MID AND
UPPER LEVEL CLOSED LOW WILL MOVE OUT OF SOUTHERN CANADA INTO THE
NORTHERN PLAINS BY EARLY FRIDAY MORNING. TIMING DIFFERENCES DO
ARISE WITH THIS LOW AND A COLD FRONT...SO FURTHER REFINEMENTS WILL
LIKELY BE NEEDED TO THE FORECAST. FOR NOW...WE WILL INCREASE RAIN
CHANCES SLIGHTLY BEGINNING LATE FRIDAY AND SATURDAY AS A COLD
FRONT MOVES INTO THE REGION. FOR THE REMAINDER OF THE FORECAST...
THE HIGHER RAIN CHANCES WILL DEPEND LARGELY ON THE POSITION OF THE
FRONTAL BOUNDARY AND HOW ACTIVE THE NORTHWEST FLOW ALOFT BECOMES.
COOLER TEMPERATURES ARE ALSO EXPECTED LATE IN THE PERIOD AS 850MB
TEMPERATURES TREND DOWNWARD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Aug 11, 11:31 AM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT MON AUG 11 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
131 PM CDT MON AUG 11 2008 /1231 PM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED
MAINLY LATE THIS AFTERNOON AND THIS EVENING. THE MOST PERSISTENT
ACTIVITY IS EXPECTED TO BE ACROSS THE DAVIS MOUNTAINS AND THE BIG
BEND REGION. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 11, 1:16 PM MST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT MON AUG 11 2008

TXZ080-112045-
MARFA PLATEAU-
316 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF MARFA AT 316
PM CDT...MOVING SOUTHEAST AT 3 MPH. WINDS APPROACHING 55 MPH ARE
EXPECTED WITH THIS THUNDERSTORM AS WELL AS FREQUENT LIGHTNING.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 1:30 PM MST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT MON AUG 11 2008

TXZ074-081-112100-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
330 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF ALTUDA AT 330
PM CDT...MOVING EAST AT 10 MPH. MOTORISTS TRAVELING ALONG TEXAS STATE
HIGHWAY 118 SOUTH OF ALPINE WILL LIKELY ENCOUNTER HAZARDOUS DRIVING
CONDITIONS.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS UP TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
Special weather statement, Aug 11, 1:58 PM MST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT MON AUG 11 2008

TXZ081-112130-
BIG BEND AREA-
358 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS UP TO 50 MPH WAS
LOCATED ABOUT 18 MILES EAST SOUTHEAST OF MARATHON AND SOUTH OF U.S.
HIGHWAY 90...MOVING SOUTH AT 5 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 3:30 PM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT MON AUG 11 2008

TXZ061-062-112300-
ECTOR-MIDLAND-
530 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR AND WESTERN
MIDLAND COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF ODESSA AT 530 PM
CDT...MOVING SOUTH AT 20 MPH. GUSTS UP TO 50 MPH ARE POSSIBLE AS THE
STORM PASSES THROUGH THE CITY OF ODESSA AND CONTINUES SOUTHWARD.
MOTORISTS TRAVELING ALONG INTERSTATE 20 NEAR ODESSA SHOULD BE
PREPARED FOR STRONG CROSSWINDS.

GUSTY WINDS UP TO 50 MPH... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 4:15 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT MON AUG 11 2008

TXZ062-068-069-112345-
CRANE-MIDLAND-UPTON-
615 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CRANE...
NORTHWESTERN UPTON AND SOUTH CENTRAL MIDLAND COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF CRANE AT 615 PM
CDT...MOVING SOUTH AT 20 MPH. OUTFLOW WINDS AHEAD OF THIS STORM MAY
RESULT IN BLOWING DUST AND REDUCED VISIBILITIES AS GUSTS UP TO 50
MPH WILL BE POSSIBLE.

PEOPLE IN NORTHEASTERN CRANE...NORTHWESTERN UPTON AND SOUTH CENTRAL
MIDLAND COUNTIES...INCLUDING THE CITY OF CRANE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Lubbock radar (KLBB), 119 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
August 11, 7:12 PM MST to 7:27 PM MST
Where
Lea County, 14 mi E of Crossroads
Measured
0.88 in hail
Reported by
Public
Coordinates
33.520, -103.087

Penny to nickel size hail occurred for a 15 minute duration.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130549.